Utah, 2020

High Wind in Utah, February 7, 2020

February 7, 2020 · NWS SLC · 1 event in 1 county or zone

High downslope winds occurred in the town of Orangeville in central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High downslope winds occurred in the town of Orangeville in central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 5:01 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 7, 5:01 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
501 AM MST Fri Feb 7 2020

.SYNOPSIS...High pressure aloft over the eastern Pacific will
keep Utah under a moist northwest flow today. A cold upper level
trough will move into the Pacific Northwest Friday night, then
settle into The Great Basin with some rain and snow and colder
temperatures this weekend.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...A moist northwesterly flow aloft
remains in place over the area this morning, with modest warm
advection continuing over northern Utah. Even with the weaker
forcing, precipitation remains ongoing over northern Utah, aided by
the abundant moisture and forced ascent over the higher terrain.
With the airmass having warmed through the column, expect occasional
periods of rain (perhaps mixing with snow at times along the higher
bench areas) along the Wasatch Front and Cache Valley through this
afternoon. The northern Utah mountains will continue to see high-
density snow into the early evening hours before precipitation
tapers off.

Winds at 700mb will continue to remain in the 35-50kt range into the
mid-afternoon hours (and 50-75kt at 500mb), with a westerly MSLP
gradient across the spine of Utah and southwest Wyoming. This will
continue to bring strong gusty winds to the higher elevations,
exposed higher valleys such as southwest Wyoming, and immediate
downslope regions. This includes far northern Utah where winds
continue to gust over 40 mph, and the existing Wind Advisory there
has been extended until 4pm.

A brief break in precipitation is expected late tonight into
tomorrow morning. However, an upstream storm system currently headed
towards the BritCol coast will dive into the western CONUS, pushing
a cold front into Utah tomorrow afternoon/evening. This will bring a
brief period of generally light precipitation to northern Utah, with
valley rain quickly changing over to snow. The trough is still
expected to elongate and cut off over/near the central/southern
California coast on Sunday. As it does so, the cold front will stall
over southern Utah. Precipitation should intensify over southern and
central Utah on Sunday as a result, with accumulating snow in the
mountains and some higher valleys.

.LONG TERM (After 12Z Monday)...By Monday morning, the Pacific
Northwest storm system is expected to be centered over southern
California as a closed low, with the associated boundary over
southern Utah. Guidance is in good agreement that the best moisture
and instability will be south of the area as the system meanders
across Arizona and New Mexico through Tuesday, but a bit of precip
is possible over southern Utah.

A second Pacific Northwest trough is then expected to dive south and
move into the area by midweek. However, global models and their
ensembles show considerable spread with regard to the strength and
track of this system and its potential interactions with the
southern system. This spread looks to be noticeably larger than what
was in guidance yesterday, so confidence in this part of the
forecast is low and is decreasing. Overall, it seems safe to say
that the weather pattern of Utah and southwest Wyoming will be
unsettled around midweek due to the system, but any details remain
sketchy.

Regardless of the details of the midweek system, most guidance seems
to show it exiting the area by the end of the work week, with
another system potentially on its heels for next weekend, though
ensemble spread is relatively high with the details of that system
as well.

&&

.AVIATION...VFR conditions are expected at the SLC terminal through
the morning, though cigs should be at or below 6000 feet AGL due to
continued precipitation in the vicinity of the terminal. Cigs are
expected to rise above 6000 feet AGL late this afternoon or early in
the evening as the precipitation weakens. Southerly winds are
anticipated throughout the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 4 PM MST this afternoon for
     UTZ007>010.

     Wind Advisory until 4 PM MST this afternoon for UTZ005.

     High Wind Warning until 4 PM MST this afternoon for UTZ011>013.

WY...Winter Weather Advisory until 4 PM MST this afternoon for WYZ021.

     High Wind Warning until 4 PM MST this afternoon for WYZ021.
&&

Cheng/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 7, 6:01 AM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
601 AM MST Fri Feb 7 2020

UTZ001>016-019>021-517-518-WYZ021-081400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
601 AM MST Fri Feb 7 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The northern Utah mountains and some higher valleys will continue
to see accumulating snow today. Snow will be locally heavy at
times in the northern mountains.

Strong gusty winds will be common in the higher elevations of
Utah and across southwest Wyoming. Locally strong winds are
expected in the far western Uinta Basin, along Highway 10 in
Castle Country, near Fremont Junction in the San Rafael Swell,
and in northwest Utah.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next storm system will bring snow to much of Utah late
Saturday through Sunday. Snow is expected to remain relatively
light across northern Utah, with a potential for higher amounts in
the mountains and higher valleys of central and southern Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castle Country

When
February 7, 6:15 AM MST to 10:30 AM MST
Where
Castle Country forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The Orangeville Agrimet station reported several hours of wind gusts above 58 mph, with a peak wind gust of 68 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878629.